Pennsylvania, 2008Flash Flooding and Flood in Pennsylvania, March 5, 2008
March 5, 2008 · NWS BGM · 3 events in 2 counties and zones
A cold front pushed south into the area and stalled, as a strong low pressure system moved northeast along the boundary. While areas north and along the frontal boundary received mixed precipitation, heavy rain fell to the south.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front pushed south into the area and stalled, as a strong low pressure system moved northeast along the boundary. While areas north and along the frontal boundary received mixed precipitation, heavy rain fell to the south. Combined with runoff from existing snow pack, flash flooding was experienced across parts of northeast Pennsylvania.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Mar 5, 2:30 AM EST, 35 minutes earlier.
Area forecast discussion, Mar 5, 2:30 AM EST, 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
230 AM EST WED MAR 5 2008
.SYNOPSIS...
PRECIPITATION WILL TAPER OFF LATE THIS AFTERNOON, AS LOW PRESSURE
PULLS OUT TO THE NORTHEAST. HIGH PRESSURE WILL BRING FAIR WEATHER
THURSDAY. ANOTHER POWERFUL STORM WILL RIDE UP THE ATLANTIC COAST
FRIDAY, BRINGING SNOW AND POSSIBLY MIXED PRECIPITATION TO NY AND
PA.
&&
.NEAR TERM /UNTIL 11 AM THIS MORNING/...
FREEZING RAIN WILL CONTINUE TO ACCUMULATE THIS MORNING FROM
STEUBEN COUNTY NORTHWARD THROUGH CAYUGA COUNTY. ISOLATED FREEZING
RAIN WILL CONTINUE OVER PORTIONS OF ONONDAGA COUNTY AND THE
WESTERN MOHAWK VALLEY. RAIN WILL FALL TO THE SOUTH, AND ALL AREAS
WILL BE PRONE TO FLOODING CONCERNS DUE TO THE SNOW MELT AND
BUILDING QPF.
REPORTS OF DOWNED WIRES AND TREES HAVE BEEN COMING IN FROM STEUBEN
COUNTY DUE TO THE ICE BUILD UP. THIS DANGEROUS SITUATION WILL
INCREASE UNTIL WARMER AIR FINALLY WORKS IT WAY INTO THE COUNTY. WE
THINK THE 32F LINE WILL REACH INTO SOUTHERN STEUBEN COUNTY BY 6 AM
OR 7 AM. WHILE SPOTTY FREEZING RAIN WILL CONTINUE AT THOSE
TEMPERATURES, IT SHOULD STUNT THE ICE ACCUMULATION AND POSSIBLY
ALLOW FOR SOME MUCH NEEDED MELTING. THE LOWER FINGER LAKES WILL
LIKELY STAY BELOW FREEZING UNTIL BETWEEN 8 AM AND 10 AM.
&&
.SHORT TERM /11 AM THIS MORNING THROUGH FRIDAY NIGHT/...
STEADIER PRECIP WILL PULL OUT OF THE EASTERN ZONES IN THE MORNING,
WITH LEFT OVER RAIN AND SHSN LINGERING. WEAK RIDGE BUILDS IN FOR A
BRIEF RESPITE ON THURSDAY. WEAK TROUGH APPROACHING WILL BRING
INCREASE IN MID CLDS DURING THE DAY. MAYBE A FEW SPRINKLES OR
FLURRIES.
&&
.LONG TERM /SATURDAY THROUGH TUESDAY/...
ACTIVE WX PTRN CONTS IN THE XTNDD PD. ANOTHER STRONG MARCH LOPRES
APRCHS FOR FRI WITH THE CHANCE FOR SNOW FOR MUCH OF THE AREA.
OUTLIER IS THE ECMWF WHICH HAS MVD THE LO PSN FURTHER WEST AND WLD
GIVE THE AREA ANOTHER ROUND OF MIXED PCPN. GIVEN THIS WINTER/S
LEGACY...THIS TRACK MUST BE CONSIDERED DESPITE THE FACT THAT THE
OPERATIONAL GFS...DGEX...GLOBAL...AND ENSEMBLE MEAN ALL KEEP THE
SFC LOW ON OR NEAR THE CST AND A SNOW PRODUCER. REMAINDER OF THE
WEEKEND HAS THE FCST AREA IN THE TYPICAL CAA PTRN AND SNOW SHWRS.
CLIPPER TRACKING THRU THE UPR LAKES BRINGS A COLD FNT AND ADTNL
CAA AND SNOWSHWRS LATE SUN AND EARLY MON. HIPRES BLDS IN MON AT
THE END OF THE PD.
GMOS GUIDE LOOKED TOO COLD FOR THE XNTDD SO DECIDED TO BLEND TWRD
THE WRMR HPC GUID FOR TEMPS. ALSO GNRLY NOT COMFORTABLE WITH CAT
POPS IN THE XTNDD SO HAVE THROTTLED THE GMOS POPS BACK INTO THE
LIKELY CATEGORY WHEN NEEDED.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
IFR/LIFR RESTRICTIONS EXPECTED THRU THE MRNG HRS IN WIDESPREAD
AREA OF MIXED PCPN. LIGHT FZRA THRU PART OF THE OVRNGT AT KITH
WITH LIGHT RAIN EXPECTED AT RMNG TERMINALS. KITH EXPECTED TO
SWITCH TO ALL RAIN AFTER 08Z AS TEMPS WARM AT THE SFC. EXPECT ALL
RAIN THRU APPROX 15Z BFR A CHANGEOVER TO SNOW AT TERMINALS WITH
MVFR VSBYS AS PCPN WILL BE LIGHT BHND SFC LOW. EXPECT CIGS TO
IMPRV TWD TAIL END OF VALID PD BUT HV LEFT MOST SITES AT MVFR AS
LLM CUD LINGER BHND THE SYSTEM.
WINDS START OFF OUT OF THE E-NE FROM 5-10KTS BUT SWITCH ARND TO
THE SW AFTER 15Z AND INCRS TO 15KTS WITH OCNL GUSTS TO 25KTS THRU
THE DAY. WINDS SLACKEN OFF AFT SUNSET OUT OF THE WEST.
OUTLOOK
WEDNESDAY NIGHT...IMPROVEMENT TO VFR LATE WED NIGHT.
THURSDAY...VFR.
THURSDAY NIGHT/FRIDAY...MVFR/IFR SHSN.
FRIDAY NIGHT/SATURDAY...CHANCE OF RAIN OF SNOW SHOWERS...WITH MVFR
RESTRICTIONS POSSIBLE.
SUNDAY...CONDS IMPRV TO VFR...WITH POSSIBLE MVFR IN LAKE EFFECT
SNOW OVR UPSTATE NY TERMINALS.
&&
.BGM WATCHES/WARNINGS/ADVISORIES...
PA...FLOOD WATCH THROUGH THIS EVENING FOR PAZ038>040-043-044-047-
048-072.
NY...FLOOD WATCH THROUGH THIS EVENING FOR NYZ022>025-044>046-
055>057-062.
WINTER STORM WARNING UNTIL 4 AM EST EARLY THIS MORNING FOR
NYZ009-015>018-022-023-025-036-037-044>046.
&&
SYNOPSIS...DJP
NEAR TERM...JMA
SHORT TERM...JML
LONG TERM...DGM
AVIATION...PVBHazardous weather outlook, Mar 4, 9:46 PM EST, 5 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
946 PM EST TUE MAR 4 2008
NYZ009-015>018-036-037-060300-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-MADISON-
SOUTHERN ONEIDA-
946 PM EST TUE MAR 4 2008
...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ022-023-025-044>046-060300-
STEUBEN-SCHUYLER-TOMPKINS-CORTLAND-CHENANGO-OTSEGO-
946 PM EST TUE MAR 4 2008
...WINTER STORM WARNING IN EFFECT UNTIL 4 AM EST WEDNESDAY...
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
WINTER STORM WARNING.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ024-055>057-PAZ038>040-060300-
CHEMUNG-TIOGA-BROOME-DELAWARE-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-
946 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
SOME PATCHY FREEZING RAIN IS POSSIBLE THROUGH ABOUT MIDNIGHT
TONIGHT WITH CONTINUED SLICK TRAVEL POSSIBLE.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
PLEASE REPORT ICE AMOUNTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE AT 1-877-633-6772...OR BY EMAIL AT
BGM.STORMREPORT@NOAA.GOV.
NYZ062-PAZ043-044-047-048-072-060300-
SULLIVAN-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
946 PM EST TUE MAR 4 2008
...FLOOD WATCH IN EFFECT THROUGH WEDNESDAY EVENING...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEASTERN NEW YORK AND
NORTHEAST PENNSYLVANIA.
.DAY ONE...TONIGHT
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
A POTENTIAL WINTER STORM WILL MOVE UP THE EASTERN SEABOARD FRIDAY
INTO SATURDAY...POSSIBLY BRINING SNOW OR A MIX OF PRECIPITATION TO
THE AREA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
ARNOTT
In the hours before
Local storm report, Mar 4, 10:21 PM EST, 4 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1021 PM EST TUE MAR 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0942 PM ICE STORM OXFORD 42.44N 75.60W
03/04/2008 CHENANGO NY BROADCAST MEDIA
1/2 INCH ICE.
&&
JMAFlash Flood, Bradford
- When
- March 5, 3:05 AM EST to 6:45 AM EST
- Where
- Bradford County, 0.57 mi WSW of Evergreen to 1.45 mi NW of New Albany
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 41.615, -76.429
Water covered three parts of Route 220 in Albany Township from flash flooding.
Flash Flood, Bradford
- When
- March 5, 3:10 AM EST to 6:30 AM EST
- Where
- Bradford County, 1.69 mi WSW of Liberty Corners to 1.74 mi SSE of Monroeton
- Cause
- Heavy Rain / Snow Melt
- Reported by
- County Official
- Coordinates
- 41.690, -76.450
A mudslide blocked the road across Route 220 in Monroe Township and closed the road at that location.
Flood, Luzerne
- When
- March 5, 8:42 AM EST to 2:00 PM EST
- Where
- Luzerne County, Forty Ft to 0.53 mi SW of Wilkes Barre Wyo Arp
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $40,000
- Reported by
- Emergency Manager
- Coordinates
- 41.300, -75.880
Six houses were flooded along Toby Creek.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Winds in Pennsylvania, March 5, 2008$500,000 · 65 kt wind · 2 events
- Damaging Winds in New Jersey, March 5, 2008$185,000 · 65 kt wind · 5 events
- Flooding in New York, March 5 to 6, 2008$131,000 · 11 events
- Strong Wind in Vermont, March 5, 2008$90,000 · 6 events
- Strong Wind in New York, March 5, 2008$40,000 · 3 events
- Damaging Winds in North Carolina, March 5, 2008$37,000 · 78 kt wind · 4 events
- Damaging Winds in Maryland, March 5, 2008$18,000 · 50 kt wind · 7 events
- Heavy Snow in New Mexico, March 5 to 6, 200813 events
- Strong Wind in Pennsylvania, March 5, 2008$15,000 · 4 events
- Damaging Winds in New York, March 5, 200860 kt wind · 11 events
- Winter Storm in Colorado, March 5, 20089 events
- Winter Storm in Maine, March 5, 20087 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 90077, 90078, 90084.